Alert archive / Georgia / Flash Flood Warnings in 2023
Flash Flood Warning 30, NWS Atlanta, GA
NWS Atlanta, GA issued this flash flood warning at Aug 28, 2023, 7:26 AM EDT for Greene County, Oconee County, Georgia. It was in force for 100 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2023, 7:26 AM EDT (11:26 UTC)
- Expired
- Aug 28, 2023, 9:06 AM EDT
- In force
- 100 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Greene County, GA, Oconee County, GA
The radar
The Atlanta radar (KFFC), 120 km from the middle of the area, began a volume at 11:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 11.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1538 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1521 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
825
WGUS52 KFFC 281126
FFWFFC
GAC133-219-281345-
/O.NEW.KFFC.FF.W.0030.230828T1126Z-230828T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Peachtree City GA
726 AM EDT Mon Aug 28 2023
The National Weather Service in Peachtree City has issued a
* Flash Flood Warning for...
Northwestern Greene County in east central Georgia...
Southeastern Oconee County in northeastern Georgia...
* Until 945 AM EDT.
* At 726 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 4 and 6 inches of rain
have fallen. Additional rainfall amounts of 1 to 1.5 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Watkinsville and Barnett Shoals.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3387 8343 3387 8335 3385 8333 3384 8329
3381 8331 3381 8333 3366 8333 3365 8337
3366 8338 3368 8339 3369 8340
FLASH FLOOD...RADAR INDICATED
$$1 follow-up statement
083
WGUS72 KFFC 281306 RRA
FFSFFC
Flash Flood Statement
National Weather Service Peachtree City GA
906 AM EDT Mon Aug 28 2023
GAC133-219-281316-
/O.CAN.KFFC.FF.W.0030.000000T0000Z-230828T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene GA-Oconee GA-
906 AM EDT Mon Aug 28 2023
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN GREENE AND
SOUTHEASTERN OCONEE COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3387 8343 3387 8335 3385 8333 3384 8329
3381 8331 3381 8333 3366 8333 3365 8337
3366 8338 3368 8339 3369 8340
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 5:07 AM EDT, 2 hours 19 minutes earlier.
Area forecast discussion, Aug 28, 5:07 AM EDT, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 507 AM EDT Mon Aug 28 2023 ...Morning Area Forecast Discussion... .SHORT TERM... (Today through Tuesday) Issued at 501 AM EDT Mon Aug 28 2023 The main driver of our sensible weather through Tuesday will be the stationary surface front draped near to just south of the I-20 corridor. An area of thunderstorms has been very persistent through the early morning hours in the vicinity of this boundary with enhancement courtesy of an upper shortwave traversing eastward. Decent MLCAPE of 500-1000 J/kg has provided the energy to keep this activity developing and back building over the last several hours with motion only very gradually lifting northward. As rainfall has piled up in these areas with some localized areas seeing 2- 5+" amounts, there has been localized flash flooding over the last couple hours in these areas where back building and training of cells has occurred. This activity has begun to weaken and will continue to very gradually begin to diminish through the next couple of hours. Any break in the rainfall through midday will be short-lived, however, as the stationary frontal boundary will be a focus diurnally enhanced development by afternoon. Anomalously high PWATs around or above 2" will bring the continued primary risk for locally heavy rainfall as has been the case early this morning. The Day 1 ERO from WPC continues to highlight north Georgia in a Slight Risk for this potential. Otherwise, a few storms could become strong to severe with a risk for localized water-loaded downbursts through the evening. Again, some activity could linger into the overnight hours before gradually diminishing in coverage. Tuesday will bring a more or less rinse and repeat forecast as the stationary boundary will continue to bisect the area from southwest to northeast. Widespread diurnally-enhanced are again expected, bringing the ongoing risk for locally heavy rainfall and isolated flooding concerns. Finally, as far as temperatures are concerned, the hottest high temperatures this afternoon will be across Middle Georgia south of the front and free from the highest convective coverage. With temperatures in the low to mid 90s and dewpoints well into the 70s, a few locations could flirt with the 105 degree heat index threshold for Heat Advisory this afternoon. Given the expected isolated nature of meeting this threshold, will hold off on issuing any Heat Advisory at this time. Temperatures will trend down further by Tuesday with highs ranging from the 80s in north Georgia to low 90s in Middle Georgia. RW && .LONG TERM... (Tuesday night through Sunday) Issued at 501 AM EDT Mon Aug 28 2023 A bit of an active forecast to talk about here with the long term featuring a frontal boundary draped over GA, cooler temps, and a potential Hurricane. Starting out at the beginning the front is forecast to still be stalled over north and central Georgia as the area sits in a bit of unusual setup. With Hurricane Franklin off the west coast and the Idalia to our south, this allows the front to stay over the area in a holding pattern of sorts. With this front, the main impact will be daily chances for showers and thunderstorms across north and central Georgia, mainly in the afternoons and evenings. Rain totals in the 0.5-1" range can be expected most days with these storms. This has lead WPC to place much of north and central Georgia in a Slight risk for excessive rainfall on Tuesday into Wednesday. Going into the part that is garnering more attention. Tropical Storm Idalia is currently situated off the coast of the Yucatan Peninsula and has had an increase in convective activity this evening. Hurricane hunters have been investigating this storm over the past day and with their latest pass have determined that Tropical Storm Idalia will most likely become Hurricane Idalia today. Idalia is expected to move northward in between the trough to our east and the front draped over our area, before moving further northeastward and make landfall somewhere in the big bend of Florida. Some track uncertainty remains towards the later part of the forecast but with the current forecast, the center track stays out of our area, as the track has shifted eastward. Effects of course will likely be felt well outside of the cone in the form of gusty winds and heavy rainfall that could lead to flooding concerns mainly for our extreme southeastern counties. Currently areas of 2-3 inches can be expected in the extreme southeastern portion of our area but values will likely fluctuate as the forecast evolves. Lastly some good news with all of this. Temps across north and central Georgia are forecast to give us a slight taste of fall this week with highs in the 80s most days and lows in the 60s. The increased rainfall will be a contributor to this in addition to Idalia. Hernandez && .AVIATION... (06Z TAFS) Issued at 128 AM EDT Mon Aug 28 2023 Lingering shra/tsra remain possible at ATL and AHN area sites through 08-09Z with a gradual downtrend in coverage thereafter. Lower cigs then become likely, initially MVFR by around 08-09Z with IFR more likely after 10Z at ATL/AHN sites. Gradual improvement to MVFR is likely by 15Z with VFR expected by 17-18Z. Sct to numerous shra/tsra again expected after 20Z, persisting as late as 03-05Z. Lower cigs again likely Tuesday morning. Winds will remain E to SE at 5-10 kts outside of tsra. //ATL Confidence...06Z Update... Medium confidence on cigs through the morning as well as shra/tsra timing. High confidence on other elements. RW && .PRELIMINARY POINT TEMPS/POPS... Athens 88 70 85 69 / 70 70 80 80 Atlanta 90 72 88 71 / 70 70 80 70 Blairsville 82 65 78 64 / 80 80 80 50 Cartersville 89 70 85 69 / 70 70 80 50 Columbus 96 74 93 72 / 60 60 80 70 Gainesville 87 70 83 69 / 70 70 80 70 Macon 94 74 90 72 / 40 40 80 80 Rome 89 70 86 69 / 70 70 80 40 Peachtree City 91 70 88 69 / 70 70 80 70 Vidalia 95 75 92 72 / 40 20 80 80 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RW LONG TERM....Hernandez AVIATION...RW
Hazardous weather outlook, Aug 28, 5:15 AM EDT, 2 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 515 AM EDT Mon Aug 28 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-290915- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 515 AM EDT Mon Aug 28 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... Scattered to numerous showers and thunderstorms are expected today. Ongoing morning activity will begin to diminish by mid-morning, though localized heavy rainfall and flash flooding will remain possible. Otherwise, more widespread thunderstorms are expected by afternoon with heavy rainfall and localized flash flooding the primary threat, though damaging downburst winds will also be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... Thunderstorm activity will continue in the region on Tuesday. Heavy rainfall will remain a concern with localized flash flooding possible, especially in north Georgia. A few storms may produce also produce strong wind gusts. Showers and thunderstorms will remain possible on Wednesday, particularly across the southeastern half of the area as tropical cyclone Idalia approaches southeast Georgia. The heaviest rainfall totals associated with this system will be across far southeastern portions of the area where as much as 1 to 3 inches of rainfall with locally higher amounts is possible, which could lead to localized flooding concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta.
In the hours before
Special weather statement, Aug 28, 2:49 AM EDT, 4 hours 37 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
249 AM EDT Mon Aug 28 2023
GAZ034-037-038-045>050-280745-
Morgan GA-Walton GA-Rockdale GA-DeKalb GA-Gwinnett GA-Oglethorpe GA-
Greene GA-Oconee GA-Newton GA-
249 AM EDT Mon Aug 28 2023
...Strong thunderstorms will impact portions of northeastern
Rockdale, southern Oconee, southeastern DeKalb, northern Morgan,
southeastern Gwinnett, Walton, northern Greene, southwestern
Oglethorpe and northeastern Newton Counties through 345 AM EDT...
At 249 AM EDT, a line of strong thunderstorms was along a line
extending from near Stone Mountain to near Maxeys. These storms were
nearly stationary.
HAZARD...Heavy rain.
SOURCE...Radar indicated.
IMPACT...Heavy rain may cause temporary street flooding especially
in poor drainage areas.
Locations impacted include...
Conyers, Monroe, Covington, Snellville, Loganville, Social Circle,
Oxford, Lithonia, Union Point, Walnut Grove, Rutledge, North High
Shoals, Bostwick, Woodville, Between, Good Hope, Bishop, Maxeys,
Jersey, and Lakeview Estates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.
&&
LAT...LON 3359 8300 3365 8411 3386 8414 3383 8307
3360 8299
TIME...MOT...LOC 0649Z 113DEG 3KT 3378 8411 3372 8314
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPHLocal storm report, Aug 28, 6:35 AM EDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
635 AM EDT Mon Aug 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM Flash Flood 1 SE Good Hope 33.78N 83.60W
08/28/2023 Walton GA 911 Call Center
Hwy 83 closed at several points near and
southeast of Good Hope due to flooding over
roadway.
&&Local storm report, Aug 28, 7:26 AM EDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
726 AM EDT Mon Aug 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Flash Flood 4 WNW Rose Hill 33.81N 83.37W
08/28/2023 Oconee GA 911 Call Center
Flooding reported along Beechnut Lane on
roadway and around homes.
&&The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 10:19 PM EDT | Special Weather Statement | FFC | Jefferson | 26 min |
| Aug 27, 10:32 PM EDT | Special Weather Statement | FFC | Fayette | 28 min |
| Aug 27, 10:54 PM EDT | Special Weather Statement | FFC | Clayton, Fayette | 36 min |
| Aug 28, 12:31 AM EDT | Special Weather Statement | FFC | Rockdale | 29 min |
| Aug 28, 12:41 AM EDT | Special Weather Statement | FFC | Taliaferro, Wilkes | 34 min |
| Aug 28, 2:49 AM EDT | Special Weather Statement | FFC | Oconee, Rockdale, Walton | 56 min |
| Aug 28, 3:39 AM EDT | Flash Flood Warning | FFC | Greene, Oconee, Oglethorpe, Taliaferro, Wilkes | 5 hr |
| Aug 28, 3:53 AM EDT | Flash Flood Warning | FFC | Morgan, Oconee, Walton | 5 hr |
| Aug 28, 3:58 AM EDT | Flash Flood Warning | FFC | Gwinnett | 2 hr |
| Aug 28, 10:31 AM EDT | River Flood Warning | FFC | Greene, Oconee, Oglethorpe | 6 hr |
| Aug 28, 2:48 PM EDT | Special Weather Statement | FFC | Cherokee | 27 min |
| Aug 28, 2:52 PM EDT | Special Weather Statement | FFC | Gordon | 23 min |
| Aug 28, 2:57 PM EDT | Special Weather Statement | FFC | Cobb | 33 min |
| Aug 28, 3:17 PM EDT | Special Weather Statement | FFC | Henry | 28 min |
| Aug 28, 3:21 PM EDT | Severe Thunderstorm Warning | FFC | Henry | 39 min |
| Aug 28, 3:24 PM EDT | Special Weather Statement | FFC | Gordon, Pickens | 51 min |
| Aug 28, 3:30 PM EDT | Severe Thunderstorm Warning | FFC | Gordon | 45 min |
| Aug 28, 3:53 PM EDT | Special Weather Statement | FFC | Forsyth | 22 min |
| Aug 28, 4:07 PM EDT | Severe Thunderstorm Warning | FFC | Harris, Muscogee, Troup | 38 min |
| Aug 28, 4:10 PM EDT | Severe Thunderstorm Warning | FFC | Forsyth, Fulton, Gwinnett | 50 min |
| Aug 28, 4:15 PM EDT | Severe Thunderstorm Warning | FFC | Carroll, Haralson, Paulding, Polk | 45 min |
| Aug 28, 4:22 PM EDT | Severe Thunderstorm Warning | FFC | Coweta, Meriwether, Troup | 38 min |
| Aug 28, 4:33 PM EDT | Special Weather Statement | FFC | Bartow | 27 min |
| Aug 28, 4:40 PM EDT | Special Weather Statement | FFC | Troup | 35 min |
| Aug 28, 4:47 PM EDT | Special Weather Statement | FFC | Fulton | 28 min |
| Aug 28, 5:02 PM EDT | Severe Thunderstorm Warning | FFC | Bartow, Floyd, Gordon | 43 min |
| Aug 28, 5:08 PM EDT | Severe Thunderstorm Warning | FFC | Coweta, Fayette, Fulton, Meriwether | 52 min |
| Aug 28, 5:12 PM EDT | Severe Thunderstorm Warning | FFC | Cherokee, Cobb, DeKalb, Fulton | 48 min |
| Aug 28, 5:24 PM EDT | Special Weather Statement | FFC | Carroll | 36 min |
| Aug 28, 5:27 PM EDT | Severe Thunderstorm Warning | FFC | Carroll, Coweta, Heard | 18 min |
| Aug 28, 5:50 PM EDT | Severe Thunderstorm Warning | FFC | Carroll, Cobb, Douglas, Fulton, Paulding | 40 min |
| Aug 28, 5:58 PM EDT | Special Weather Statement | FFC | Marion | 32 min |
| Aug 28, 6:15 PM EDT | Special Weather Statement | FFC | Clayton, Fayette, Fulton | 30 min |
| Aug 28, 6:30 PM EDT | Severe Thunderstorm Warning | FFC | Bartow, Cobb, Paulding, Polk | 20 min |
| Aug 28, 6:34 PM EDT | Severe Thunderstorm Warning | FFC | Cherokee, Cobb, DeKalb, Forsyth, Fulton, Gwinnett | 41 min |
| Aug 28, 7:06 PM EDT | Severe Thunderstorm Warning | FFC | DeKalb, Gwinnett, Rockdale | 39 min |
| Aug 28, 7:15 PM EDT | Severe Thunderstorm Warning | FFC | Henry, Rockdale | 30 min |
| Aug 28, 7:45 PM EDT | Flash Flood Warning | FFC | Clayton, Cobb, DeKalb, Douglas, Fayette, Fulton and 3 more | 6 hr |
Nearby
Flash Flood Warnings in Georgia, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.